Alert archive / Tennessee / Wind Advisories in 2023

Wind Advisory 1, NWS Nashville, TN

January 18, 202338 counties in Tennessee

NWS Nashville, TN issued this wind advisory at Jan 18, 2023, 1:57 PM CST for 38 counties in Tennessee. It took effect at Jan 18, 2023, 7:00 PM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 18, 2023, 1:57 PM CST (19:57 UTC)
In effect from
Jan 18, 2023, 7:00 PM CST
Expired
Jan 19, 2023, 6:00 AM CST
In force
11 hr
Issued by
NWS Nashville, TN
All 38 counties

Bedford County, TN, Cannon County, TN, Cheatham County, TN, Clay County, TN, Coffee County, TN, Cumberland County, TN, Davidson County, TN, DeKalb County, TN, Dickson County, TN, Fentress County, TN, Giles County, TN, Grundy County, TN, Hickman County, TN, Houston County, TN, Humphreys County, TN, Jackson County, TN, Lawrence County, TN, Lewis County, TN, Macon County, TN, Marshall County, TN, Maury County, TN, Montgomery County, TN, Overton County, TN, Perry County, TN, Pickett County, TN, Putnam County, TN, Robertson County, TN, Rutherford County, TN, Smith County, TN, Stewart County, TN, Sumner County, TN, Trousdale County, TN, Van Buren County, TN, Warren County, TN, Wayne County, TN, White County, TN, Williamson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 30 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1645 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

678 
WWUS74 KOHX 181957
NPWOHX

URGENT - WEATHER MESSAGE
National Weather Service Nashville TN
157 PM CST Wed Jan 18 2023

TNZ005>011-023>034-056>066-075-077>080-093>095-190600-
/O.NEW.KOHX.WI.Y.0001.230119T0100Z-230119T1200Z/
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
Including the cities of Dover, Clarksville, Springfield, 
Hendersonville, Gallatin, Goodlettsville, Lafayette, Celina, 
Byrdstown, Erin, Tennessee Ridge, Waverly, New Johnsonville, 
McEwen, Dickson, Ashland City, Kingston Springs, Nashville, 
Lebanon, Mount Juliet, Hartsville, Carthage, South Carthage, 
Gordonsville, Gainesboro, Cookeville, Livingston, Jamestown, 
Allardt, Linden, Lobelville, Centerville, Hohenwald, Franklin, 
Brentwood, Columbia, Lewisburg, Murfreesboro, Smyrna, La Vergne, 
Woodbury, Smithville, Sparta, Crossville, Shelbyville, Tullahoma,
Manchester, McMinnville, Altamont, Coalmont, Spencer, Clifton, 
Waynesboro, Lawrenceburg, and Pulaski
157 PM CST Wed Jan 18 2023

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 6 AM CST
THURSDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Middle Tennessee.

* WHEN...From 7 PM this evening to 6 AM CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
990 
WWUS74 KOHX 190451
NPWOHX

URGENT - WEATHER MESSAGE
National Weather Service Nashville TN
1051 PM CST Wed Jan 18 2023

TNZ005>011-023>034-056>066-075-077>080-093>095-191200-
/O.CON.KOHX.WI.Y.0001.000000T0000Z-230119T1200Z/
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
Including the cities of Dover, Clarksville, Springfield, 
Hendersonville, Gallatin, Goodlettsville, Lafayette, Celina, 
Byrdstown, Erin, Tennessee Ridge, Waverly, New Johnsonville, 
McEwen, Dickson, Ashland City, Kingston Springs, Nashville, 
Lebanon, Mount Juliet, Hartsville, Carthage, South Carthage, 
Gordonsville, Gainesboro, Cookeville, Livingston, Jamestown, 
Allardt, Linden, Lobelville, Centerville, Hohenwald, Franklin, 
Brentwood, Columbia, Lewisburg, Murfreesboro, Smyrna, La Vergne, 
Woodbury, Smithville, Sparta, Crossville, Shelbyville, Tullahoma,
Manchester, McMinnville, Altamont, Coalmont, Spencer, Clifton, 
Waynesboro, Lawrenceburg, and Pulaski
1051 PM CST Wed Jan 18 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST THURSDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Middle Tennessee.

* WHEN...Until 6 AM CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
022 
WWUS74 KOHX 190920
NPWOHX

URGENT - WEATHER MESSAGE
National Weather Service Nashville TN
320 AM CST Thu Jan 19 2023

TNZ005>009-023>030-056>063-075-093>095-191030-
/O.CAN.KOHX.WI.Y.0001.000000T0000Z-230119T1200Z/
Stewart-Montgomery-Robertson-Sumner-Macon-Houston-Humphreys-
Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Perry-Hickman-
Lewis-Williamson-Maury-Marshall-Rutherford-Cannon-Bedford-Wayne-
Lawrence-Giles-
Including the cities of Dover, Clarksville, Springfield, 
Hendersonville, Gallatin, Goodlettsville, Lafayette, Erin, 
Tennessee Ridge, Waverly, New Johnsonville, McEwen, Dickson, 
Ashland City, Kingston Springs, Nashville, Lebanon, Mount Juliet,
Hartsville, Carthage, South Carthage, Gordonsville, Linden, 
Lobelville, Centerville, Hohenwald, Franklin, Brentwood, 
Columbia, Lewisburg, Murfreesboro, Smyrna, La Vergne, Woodbury, 
Shelbyville, Clifton, Waynesboro, Lawrenceburg, and Pulaski
320 AM CST Thu Jan 19 2023

...WIND ADVISORY IS CANCELLED...

The winds have decreased below advisory criteria across the
western two thirds of middle TN.

$$

TNZ010-011-031>034-064>066-077>080-191200-
/O.CON.KOHX.WI.Y.0001.000000T0000Z-230119T1200Z/
Clay-Pickett-Jackson-Putnam-Overton-Fentress-De Kalb-White-
Cumberland-Coffee-Warren-Grundy-Van Buren-
Including the cities of Celina, Byrdstown, Gainesboro, 
Cookeville, Livingston, Jamestown, Allardt, Smithville, Sparta, 
Crossville, Tullahoma, Manchester, McMinnville, Altamont, 
Coalmont, and Spencer
320 AM CST Thu Jan 19 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Eastern third of Middle Tennessee including the
  Cumberland Plateau.

* WHEN...Until 6 AM CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
231 
WWUS74 KOHX 191212
NPWOHX

URGENT - WEATHER MESSAGE
National Weather Service Nashville TN
612 AM CST Thu Jan 19 2023

TNZ010-011-031>034-064>066-077>080-191315-
/O.EXP.KOHX.WI.Y.0001.000000T0000Z-230119T1200Z/
Clay-Pickett-Jackson-Putnam-Overton-Fentress-De Kalb-White-
Cumberland-Coffee-Warren-Grundy-Van Buren-
Including the cities of Celina, Byrdstown, Gainesboro, 
Cookeville, Livingston, Jamestown, Allardt, Smithville, Sparta, 
Crossville, Tullahoma, Manchester, McMinnville, Altamont, 
Coalmont, and Spencer
612 AM CST Thu Jan 19 2023

...WIND ADVISORY HAS EXPIRED...

The strong winds associated with the wind advisory have moved out
of middle TN. This afternoon southwesterly winds will pick up
again. Winds at times will be as high as 20 mph with higher gusts
up to 35 to 40 mph...especially in higher elevations. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this wind advisory went out at Jan 18, 11:58 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Jan 18, 11:58 AM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1158 AM CST Wed Jan 18 2023

...New AVIATION...

.SHORT TERM...
(Today through Thursday)
Issued at 216 AM CST Wed Jan 18 2023

Satellite imagery has been interesting this morning. High clouds
continue to stream across the northern 2/3 of the mid-state, but as
the warm front associated with today/tonight's weather system drives
northward, low clouds and dense fog advect northward with it.
Several spots across our southern and southeastern counties have had
visibilities to less than 1/4 mile. For that reason, we issued a
Dense Fog Advisory through 8 am. That warm front will also advect
higher dew points and temperatures through the rest of the morning
hours and by the late morning hours, as the warm front reaches
the KY/TN state line, a few showers will be possible, as well.

By the middle of this afternoon, Middle TN will be ensconced in
the warm sector of this weather system, with dew points climbing
into the low 60s and temperatures well into the upper 60s, much
like yesterday. This is the platform this evening's thunderstorm
potential will have to work with. Current hi-res guidance suggests
a broken line of showers and thunderstorms will approach the TN
River in the 6 to 9 pm time frame. Timing is a little different
from one model to the next, but this should be a good
approximation. As this line moves into Middle TN, there are
indications that it should be weakening as the air mass isn't as
conducive to severe weather as it might be upstream. Forecast
soundings depict wind shear as being impressive, with about 60kts
of deep layer shear and 0-3km helicities in the 400-500 range.
However, with CAPE values in the 200-300 J/Kg range, updrafts
should be rather weak. In addition, saturated atmospheric profiles
should act to limit the realization of any more CAPE. That said,
I think areas west of I-65 will run the risk of a strong wind gust
or two. What can change to make this a more severe event? It's
going to be windy today. Southerly wind gusts of 35-40 mph could
provide higher dew points and given an earlier arrival time of the
line to feed off of this afternoon's warmer temperatures, a few
storms in the line could reach severe criteria. So, this is going
to be a tell-tale. The later the line arrives, temperatures will
be cooling from afternoon highs and this will provide less
instability to feed off of. For now, we'll be highlighting the
idea of a couple 45-60 mph wind gusts possible west of I-65 and
expect the line to be weakening even further by the time it reach
the I-65 corridor. Rainfall amounts look to be about the same as
we've been advertising the last few nights: 1 to 2 inches possible
with only localized flooding issues.

What's left of tonight's showers and storms should be off the
Plateau by sunrise Thursday and without a cold front passage
expected until Thursday night, temperatures should still be well
above normal Thursday afternoon, though few degrees cooler than
today.

&&

.LONG TERM...
(Friday through next Wednesday)
Issued at 216 AM CST Wed Jan 18 2023

Friday and most of Saturday should prove to be dry and much cooler --
though nothing to incredibly cold. Back towards normal values.
However, by Saturday night, our third weather system of the week
should be working into Middle TN. The surface low associated with
this system looks to be well south of the area, so at this time, I
only expect showers Saturday night and Sunday, but we'll need to
watch the trajectory of the upper low. If it stays on it's current
path, *some* wintry weather may be possible Sunday evening. More on
that as we get closer in time.

&&

.AVIATION...
(18Z TAFS)
Issued at 1141 AM CST Wed Jan 18 2023

Cigs are IFR/LIFR at all terminals with vsbys slowly increasing
as fog lifts. Expect cigs to stay MVFR/borderline IFR with
bouncing vsbys as rain showers spread east starting at 06Z. Winds
are SE and will be shifting to the SW with gusts between 20-30 kts
as the front moves through. VFR conditions return after 12Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      69  56  65  35 /  40  90   0   0
Clarksville    67  54  61  33 /  80 100   0   0
Crossville     62  53  61  32 /  10  90  70   0
Columbia       69  53  64  32 /  40 100   0   0
Cookeville     66  56  63  35 /  20  90  50   0
Jamestown      62  53  62  32 /  10  90  70   0
Lawrenceburg   68  54  64  33 /  30 100   0   0
Murfreesboro   70  54  65  32 /  30 100   0   0
Waverly        67  52  60  32 /  70 100   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Unger
LONG TERM....Unger
AVIATION.....Baggett
Hazardous weather outlook, Jan 18, 2:28 AM CST, 11 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
228 AM CST Wed Jan 18 2023

TNZ005>011-023>034-056>066-075-077>080-093>095-190830-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
228 AM CST Wed Jan 18 2023

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Patchy dense fog will be possible through 8 am this morning,
especially south of I-40. Please use caution during the morning
commute as visibilities could drop below 1/4 mile quickly.

Showers and a few thunderstorms are expected across Middle Tennessee
tonight. A few storms could be strong to marginally severe between 6
pm and midnight, mainly west of I-65. The main concern is strong
gusty winds of 45 to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No severe weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local and
state guidelines.

27

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 11:42 PM CSTDense Fog AdvisoryOHXBedford, Coffee, Cumberland, Giles, Grundy, Lawrence and 7 more10 hr

Nearby

Wind Advisories in Tennessee, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.